Colorado, 2008Flood in Colorado, May 20 to 22, 2008
May 20 to 22, 2008 · NWS GJT · 1 event in 1 county or zone
A warm spell caused rapid melting of mountain snowpack which produced high flows in creeks and streams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm spell caused rapid melting of mountain snowpack which produced high flows in creeks and streams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 3:42 AM MST, 8 hours 18 minutes earlier.
Area forecast discussion, May 20, 3:42 AM MST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MDT TUE MAY 20 2008
...RIVER FLOOD WARNINGS AND FIRE WEATHER WATCHES IN EFFECT FOR
PORTIONS OF WESTERN COLORADO AND EASTERN UTAH...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
VERY WARM SPRING TIME TEMPERATURES AGAIN TODAY AS AN UPPER RIDGE
KEEPS THE HEAT ON ACROSS EASTERN UTAH AND WESTERN COLORADO. SOME
RECORD HIGH TEMPERATURES LIKELY AGAIN THIS AFTERNOON FOR SOME
LOWER VALLEY LOCATIONS. A WEAK SHORTWAVE TROUGH CURRENTLY OVER THE
CENTRAL GREAT BASIN IS PROGGED TO RIDE THROUGH THE RIDGE AND OVER
THE FORECAST AREA TODAY. THIS WILL BRING A FEW MORE CLOUDS TO THE
AREA AND SOME AFTERNOON HIGH BASED CUMULUS WITH VIRGA AND POSSIBLY A
FEW ISOLATED HIGH BASED THUNDERSTORMS...ESPECIALLY ACROSS THE NORTH.
A MAJOR PATTERN CHANGE WILL OCCUR TONIGHT AND WEDNESDAY AS A STRONG
PACIFIC TROUGH AND ASSOCIATED COLD FRONT MOVE INLAND. FAIR MODEL
AGREEMENT IN THE LARGE SCALE WITH THIS SYSTEM AS IT MOVES OVER
THE GREAT BASIN WEDNESDAY WITH THE TROUGH SLOWING AND CLOSING OFF
A LARGE UPPER LOW OVER NEVADA AND UTAH WEDNESDAY NIGHT. TRICKY PART
WILL BE THE EASTWARD PROGRESSION OF THE COLD FRONT. THE FRONT IS
STILL PROGGED TO MOVE INTO NORTHEAST UTAH WEDNESDAY MORNING AND
THEN BECOME PARALLEL WITH THE UPPER FLOW WEDNESDAY AFTERNOON AND
EVENING. THIS WILL SLOW THE FRONT WAY DOWN AND HARD TO SAY WHERE THE
BOUNDARY WILL END UP. COMBINATION OF THE FRONT...FALLING HEIGHTS...
INCREASED CLOUDS AND SHOWERS AND THUNDERSTORMS DEVELOPING WILL BRING
COOLER TEMPERATURES TO THE ENTIRE AREA. GUIDANCE NUMBERS STILL
SHOWING A LARGE SPREAD AND WITH THE GIVEN UNCERTAINTY OF THE FRONT
KEPT THE FORECAST GEARED TOWARD THE WARMER MAV TEMPERATURES.
UNSETTLED WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE
ACROSS THE AREA WEDNESDAY NIGHT AS THE UPPER LOW REMAINS SITUATED
JUST WEST OF THE AREA.
.LONG TERM...THURSDAY THROUGH TUESDAY...
FORECAST WILL BE DOMINATED BY AN OMEGA BLOCK ACROSS THE CONUS
WITH A LARGE LOW PRESSURE SYSTEM OVER THE INTERIOR WEST. THIS LARGE
SCALE PATTERN WILL SHOW LITTLE CHANGE INTO THE WEEKEND WITH A SERIES
OF IMPULSES ROTATING AROUND THE WESTERN LOW. FORECAST PROBLEM
REMAINS THE POSITION OF A BAROCLINIC ZONE ON THE EASTERN SIDE OF THE
LOW AND TIMING OF IMPULSES AROUND THE LOW. IT LOOKS LIKE THE
WESTERN EDGE OF THE FORECAST AREA WILL BE SEE THE BETTER
INSTABILITY/DYNAMICS...BUT THE HIGHER TERRAIN OF THE CONTINENTAL
DIVIDE WILL ENHANCE THE POTENTIAL OVER THE EASTERN EDGE AS WELL. SO
HAVE PRETTY MUCH KEPT THE BROAD BRUSHED UNSETTLED FORECAST THAT WAS
INHERITED WITH SCATTERED SHOWERS/T-STORMS FOR THE MOUNTAINS WITH
ISOLATED TO SOMETIMES SCATTERED COVERAGE FOR THE VALLEYS. I
DID HOWEVER LOWER DAYTIME TEMPS THROUGH SAT...TRENDING CLOSER TO
GUIDANCE.
THEN BY SUNDAY...MODELS SHOW THE LOW WILL BEGIN TO BREAK APART...AS
ENERGY EJECTS ACROSS THE NORTHERN PLAINS AND THE CENTRAL U.S. RIDGE
SHIFTS EAST. HOWEVER CONFIDENCE IS NOT GREAT IN THE EROSION OF THE
LARGE SCALE OMEGA BLOCK PATTERN. SO HAVE ONLY TRENDED THE FORECAST
A LITTLE DRIER EARLY IN THE WORK WEEK. TEMPS CLOSER TO NORMAL
READINGS THROUGH TUESDAY.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AS HIGH PRESSURE DOMINATES.
ISOLATED STRONG WIND GUSTS POSSIBLE THIS AFTERNOON AND EARLY
EVENING UNDER HIGH BASED CUMULUS WITH VIRGA OR ISOLATED
THUNDERSTORMS. VFR TO PREVAIL TONIGHT BUT INCREASING SOUTHWEST FLOW
OVER THE AREA AS A COLD FRONT MOVES ACROSS UTAH AND REACHES KVEL
AROUND 12Z WEDNESDAY.
&&
.HYDROLOGY...
THE ABOVE NORMAL TEMPERATURES ARE RESULTING IN RUNOFF CONCERNS AS
MOUNTAIN SNOWPACK MELTS. THE ELK RIVER NEAR MILNER HAS RISEN ABOVE
FLOOD STAGE AGAIN OVERNIGHT. THE RIVER MAY BRIEFLY FALL BELOW FLOOD
STAGE TODAY BUT WILL EXCEED FLOOD STAGE AGAIN TONIGHT SO THE WARNING
FOR THE ELK RIVER NEAR MILNER WILL CONTINUE. IN ADDITION...A FLOOD
WARNING CONTINUES FOR THE YAMPA NEAR DEERLODGE PARK AS IT IS EXPECTED
TO REACH FLOOD STAGE LATE TODAY...AND THEN REMAIN ABOVE FLOOD STAGE
FOR SEVERAL DAYS. THE EAST RIVER AT ALMONT IS FORECAST TO REACH FLOOD
STAGE TONIGHT SO WILL ISSUE A WARNING FOR THAT POINT. MODEL FORECASTS
INDICATE MORE WATERWAYS WILL MEET OR EXCEED BANKFULL THROUGH MID
WEEK WITH POTENTIAL FOR MORE FLOODING. A FLOOD WATCH CONTINUES FOR
THE GREEN RIVER NEAR JENSEN. SEE DENFLWGJT AND DENFLSGJT AND
DENFFAGJT FOR MORE INFORMATION OR VISIT WEATHER.GOV/GJT.
&&
.FIRE WEATHER...THE HIGH PRESSURE RIDGE AXIS SHIFTS TO OUR EAST
WEDNESDAY AHEAD OF APPROACHING COLD FRONT. THIS WILL TIGHTEN
PRESSURE GRADIENTS AND STRONG SOUTHWEST WINDS ARE EXPECTED TO
DEVELOP WEDNESDAY AFTERNOON AND LAST THROUGH THE EVENING. IT LOOKS
AS IF THE FRONT WILL GRADUALLY DISSIPATE BY THURSDAY MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNINGS FOR THE ELK RIVER NEAR MILNER IN ROUTT COUNTY
AND THE YAMPA RIVER NEAR DEERLODGE PARK IN MOFFAT COUNTY
AND THE EAST RIVER AT ALMONT IN GUNNISON COUNTY THROUGH
THURSDAY.
FIRE WEATHER WATCH SOUTHWEST COLORADO BELOW 7000 FEET ZONE 207
WEDNESDAY AFTERNOON AND EARLY EVENING.
.UT...FLOOD WATCH FOR THE GREEN RIVER NEAR JENSEN IN UINTAH
COUNTY THROUGH THURSDAY.
SHORT TERM.....TAL
LONG TERM......EH
AVIATION.......TAL
HYDROLOGY......TAL
FIRE WEATHER...MCHazardous weather outlook, May 20, 4:56 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 AM MDT TUE MAY 20 2008
COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
556 AM MDT TUE MAY 20 2008
...A NUMBER OF FLOOD WARNINGS AND WATCHES ARE IN EFFECT FOR
PORTIONS OF RIVERS AND CREEKS IN WESTERN COLORADO AND EASTERN UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
VERY WARM TEMPERATURES WILL CONTINUE TO PRODUCE ACCELERATED SNOWMELT
IN THE MOUNTAINS. THIS WILL RESULT IN INCREASING FLOWS ON CREEKS...
STREAMS AND RIVERS. FLOOD WARNINGS ARE IN EFFECT FOR THE ELK RIVER
NEAR MILNER IN ROUTT COUNTY...AND THE YAMPA RIVER AT DEERLODGE PARK
IN MOFFAT COUNTY OF NORTHWEST COLORADO. A FLOOD WARNING IS ALSO IN
EFFECT FOR THE EAST RIVER AT ALMONT IN GUNNISON COUNTY OF WEST
CENTRAL COLORADO. IN NORTHEAST UTAH...THE GREEN RIVER NEAR JENSEN
REMAINS UNDER A FLOOD WATCH. OTHER WATERWAYS CURRENTLY NOT UNDER
WATCHES OR WARNINGS MAY BE ABOVE BANKFULL AND RESULT IN MINOR
FLOODING OF LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CREEKS...STREAMS AND RIVERS WILL CONTINUE TO HAVE SIGNIFICANT RISES
AND SOME WATERWAYS WILL EXCEED BANKFULL AND FLOOD STAGE. AS A
RESULT...FLOOD WATCHES AND WARNINGS WILL CONTINUE FOR SOME AREAS
THROUGH THE END OF THE WEEK. OUTDOOR ENTHUSIASTS SHOULD USE CAUTION
WHEN RECREATING NEAR CREEKS...STREAMS AND RIVERS AS FLOWS WILL BE
COLD AND SWIFT.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH SNOW AT THE HIGHER
ELEVATIONS...WILL INCREASE BY WEDNESDAY EVENING AS THE NEXT STORM
SYSTEM DEVELOPS OVER THE INTERMOUNTAIN WEST. UNSETTLED AND COOLER
CONDITIONS WILL THEN CONTINUE AS THIS SYSTEM STALLS OVER THE WEST
THROUGH THE WEEKEND.
VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT:
WEATHER.GOV/GJT FOR THE LATEST INFORMATION REGARDING WATCHES
AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Flood, Gunnison
- When
- May 20, 12:00 PM MST to May 22, 12:00 PM MST
- Where
- Gunnison County, 12.66 mi NW of Tincup to 5.82 mi NNW of Ragged Mtn
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.900, -106.606
Snowmelt runoff caused some streams and creeks to exceed bankfull resulting in minor flooding. A seasonal stream came out of its banks and flooded the basement of a home south of Crested Butte and threatened a couple other homes. Heavy equipment was used to build some dikes and divert the water. Several homes were surrounded by water near the confluence of the Slate River and East River, which is about 7 miles southeast of Crested Butte and 10 miles north of Almont. The dirt roads leading to those residences were under 3 to 6 inches of water. Additionally, the East River overflowed at a few other locations which flooded pasture land.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$135,000 · 1.75 in hail · 89 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Hail and Damaging Winds in Alabama, May 20, 2008$47,000 · 1.25 in hail · 28 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 20, 20082.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 20, 2008$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109710.